Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS La Crosse, WI

July 6, 2019Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 6, 2019, 1:28 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 1:28 AM CDT (06:28 UTC)
Expired
Jul 6, 2019, 4:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS53 KARX 060628
FFWARX
MNC039-109-060930-
/O.NEW.KARX.FF.W.0008.190706T0628Z-190706T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
128 AM CDT Sat Jul 6 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  West central Olmsted County in southeastern Minnesota...
  Eastern Dodge County in southeastern Minnesota...

* Until 430 AM CDT.

* At 124 AM CDT, local law enforcement reported multiple roads 
  closed due to flooding. Highway 14 was closed near Byron. Flash 
  flooding is already occurring. Up to 5 to 7 inches of rain has 
  fallen.  Little additional rainfall is expected.  

* Some locations that will experience flooding include...
  Dodge Center, Mantorville, Kasson, Byron, Wasioja, Rock Dell,
  Danesville, Highway 57 And 570th Street, County Roads 6 And 15,
  Salem Corners, Highway 56 And County 6, Oxbow Park and County Roads
  6 And 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4415 9285 4409 9254 4390 9261 4394 9290

$$

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:00 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 11:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Fri Jul 5 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 230 PM CDT Fri Jul 5 2019

Line of convection has fired up to the east, along a sfc front. To
the west, mass of showers/storms have steadily diminished,
associated with an mcv. Increasing instability through the rest of
the afternoon should provide enough of a kick for that mcv to fire
off scattered showers/storms as it rolls east across the local area
from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE
to work with but only about 20 kts of 0-3 km shear. Could see a few
stronger storms capable of stronger wind gusts, small hail and heavy
downpours. Not a lot of wind a loft, but looks like enough of a
steering current per bufkit soundings to keep storms from becoming
stationary/slow moving - which could result in localized flooding
concerns. Overall, not completely ruling out isolated severe storm,
but a few stronger looks more likely. Pcpn could linger into the
early morning hours Sat in western/central WI.

Meanwhile out over the plains, another storm complex is expected to
fire as the low level jet/moisture transport nose into an upper
level shortwave trough. This shortwave/mcv then spins east Sat with
a weakening trend as the flow flattens out and it loses the 850 mb
jet/moisture push. In addition, drier northeasterly flow will be in
place across the local area thanks to weak high pressure. Another
similar scenario for Sat night/Sun. How far east the pcpn makes it
and/or ability to refire scattered pcpn at peak heating are the main
questions - and the models have differing opinions.  Leaning toward
the dry air winning out, but some small chances could be needed at
times Sat/Sun west of the Mississippi at times.

Cooling down with less humidity thanks to the aforementioned
northeast flow for Sat/Sun. Temps right around the seasonable
normals (even a bit cooler), and with dewpoints closer to 60, a lot
more comfortable.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Jul 5 2019

GFS/EC pointing to a fairly progressive, mostly zonal upper level
flow for the new work week, with bouts of shortwave ridging and
troughing. Temperatures look to stay seasonable, but the higher
dewpoints/humidity (ala the past few days) looks to hold just
south/west of the local area. A continued welcome break for most
from the recent higher humidity/muggy days and nights.

A weak sfc high coupled with upper level ridge axis overhead should
get the new work week kicked off on a dry note. This ridge quickly
shifts east on Tue as an upper level shortwave approaches from the
norhtern plains. Shower/storm chances would ramp up by Tue
afternoon if the timing holds, continuing through at least Wed
morning.

Model differences lower confidence for pcpn chances after that, with
the usual timing/location challenges presenting a variety of
potential outcomes. Blends result in low chances for most days as a
result, and will let those ride for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1052 PM CDT Fri Jul 5 2019

Persistent showers with locally heavy rain will continue near RST
over the next few hours with perhaps a rumble of thunder or two.
This activity is expected to diminish early in the TAF period. The
overall complex of showers will slowly drift east/southeast
through the early morning hours, gradually diminishing as it does
so. Main concern heading into Saturday will be some low stratus
advecting into the area from the northeast shortly after
daybreak. Ceilings will likely drop to MVFR with a good chance of
dipping into IFR at both RST/LSE. This should scatter out with
ceilings rising towards midday as daytime mixing takes hold. No
precipitation expected to impact the TAF sites on Saturday with
winds staying generally light out of the north to northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
530 AM CDT Fri Jul 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
530 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. Some of the
stronger storms will have the potential to produce locally heavy
rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chances for thunderstorms will continue through the weekend.
Severe weather is not expected with this activity.

Additional chances for thunderstorms will occur from Monday night
through Thursday. It is too early to determine if there is a
risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

In the hours before

Local storm report, Jul 5, 10:59 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLOOD            DODGE CENTER            44.03N 92.85W
07/05/2019                   DODGE              MN   LAW ENFORCEMENT

            FLOODING WAS REPORTED TO BE ONGOING IN DODGE
            CENTER. NO SPECIFICS ON THE FLOODING WERE
            GIVEN.

&&
Local storm report, Jul 5, 11:13 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     FLASH FLOOD      BYRON                   44.03N 92.65W
07/05/2019                   OLMSTED            MN   LAW ENFORCEMENT

            ONE REPORT OF WATER OVER THE ROAD ACROSS THE
            WESTERN PART OF THE COUNTY. NO SPECIFIC
            LOCATION WAS GIVEN.

&&
Local storm report, Jul 5, 11:50 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HEAVY RAIN       KASSON                  44.03N 92.75W
07/05/2019  M4.80 INCH       DODGE              MN   BROADCAST MEDIA

&&
Local storm report, Jul 6, 12:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      MANTORVILLE             44.07N 92.75W
07/06/2019                   DODGE              MN   LAW ENFORCEMENT

            SEVERAL ROADS THROUGHOUT THE COUNTY CLOSED
            DUE TO WATER OVER ROADS.

&&
Local storm report, Jul 6, 12:32 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       1 NW KASSON             44.04N 92.76W
07/05/2019  E6.80 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

1203 AM     HEAVY RAIN       BYRON                   44.03N 92.64W
07/06/2019  M6.70 INCH       OLMSTED            MN   BROADCAST MEDIA

1157 PM     HEAVY RAIN       CLAREMONT               44.05N 93.00W
07/05/2019  E3.80 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&
Local storm report, Jul 6, 1:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 AM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     FLASH FLOOD      BYRON                   44.03N 92.65W
07/06/2019                   OLMSTED            MN   BROADCAST MEDIA

            U.S. HIGHWAY 14 CLOSED IN BYRON WITH WATER
            ACROSS BOTH LANES. VIA KIMT TWITTER.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:43 PM CDTSpecial Weather StatementARXMower32 min
Jul 5, 10:30 PM CDTFlash Flood WarningARXDodge, Olmsted3 hr
Jul 6, 4:32 AM CDTAreal Flood WarningARXDodge, Olmsted6 hr
Jul 6, 6:48 AM CDTAreal Flood WarningARXOlmsted10 hr
Jul 6, 8:32 AM CDTRiver Flood WarningARXOlmsted36 hr
Jul 6, 9:25 AM CDTRiver Flood WarningARXWabasha51 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.